Reversal of protamine-induced catastrophic pulmonary vasoconstriction by prostaglandin E1

Glenn J.R. Whitman, Douglas Martel, Michael Weiss, Aura Pochanapring, W. Michael See, Alan Hopeman, Alden H. Harken, Ira M. Dauber

Research output: Contribution to journalArticle

Abstract

A case of catastrophic pulmonary vasoconstriction occurring after cardiopulmonary bypass after protamine reversal of heparin treated successfully with intravenous prostaglandin E1 is reported. Systemic hypotension was counteracted by epinephrine given through the left atrium. Protamine-heparin reactions are reviewed and a pathophysiological mechanism for the beneficial effect seen with prostaglandin E1 is proposed.

Original languageEnglish (US)
Pages (from-to)303-305
Number of pages3
JournalThe Annals of thoracic surgery
Volume50
Issue number2
DOIs
StatePublished - Aug 1990
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Surgery
  • Pulmonary and Respiratory Medicine
  • Cardiology and Cardiovascular Medicine

Cite this

Whitman, G. J. R., Martel, D., Weiss, M., Pochanapring, A., See, W. M., Hopeman, A., Harken, A. H., & Dauber, I. M. (1990). Reversal of protamine-induced catastrophic pulmonary vasoconstriction by prostaglandin E1. The Annals of thoracic surgery, 50(2), 303-305. https://doi.org/10.1016/0003-4975(90)90758-X